What are the health risks associated with taking migraine medications and antidepressants at the same time?
Answers from Jerry W. Swanson, M.D.
Reports suggest that combining migraine medications called triptans with certain antidepressants — including selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) — may increase the risk of a serious condition called serotonin syndrome. But more research is needed to understand and confirm this potential link.
Serotonin syndrome occurs when your body has too much serotonin, which is a chemical found in your nervous system. A variety of drugs and drug combinations may cause this to occur.
SSRIs and SNRIs naturally raise serotonin levels. Triptans interact directly with some serotonin receptors in the brain. When these medications are taken together, they may cause much higher levels of serotonin and stimulation of serotonin receptors in your system than you'd experience if you were taking only one of these medications.
Fortunately, the risk of serotonin syndrome appears to be low in people who are taking triptans and antidepressant medications. The drugs have safely been used in conjunction for many years, which is significant because anxiety and depression are common in people with migraines and each condition needs to be treated appropriately.
Signs and symptoms of serotonin syndrome occur within minutes to hours and may include:
- Nausea, vomiting and diarrhea
- Increased heart rate (tachycardia)
- Changes in blood pressure
- Overactive reflexes (hyperreflexia)
- Extreme agitation or restlessness
- Loss of coordination
- Skin flushing
If you experience signs or symptoms of serotonin syndrome, seek immediate medical attention. Left untreated, serotonin syndrome may be fatal.
There may also be a risk of interactions between other antidepressants and migraine medications. Antidepressants known as monoamine oxidase inhibitors (MAOIs) can cause an increase in the level of triptans in your blood and slow the breakdown of serotonin.
If you're taking migraine medications and antidepressants, talk to your doctor, especially if you notice any changes in your health. Don't stop or change the dosages of any of your medications on your own.
Feb. 11, 2016
See more Expert Answers
- Rothrock JF. Triptans, SSRIs/SNRIs and serotonin syndrome. Headache. 2010;50:1101.
- Information for healthcare professionals: Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). U.S. Food and Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085845.htm. Accessed Jan. 15, 2016.
- Celexa (citalopram hydrobromide) tablets and oral solution. U.S. Food and Drug Administration. http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm271275.htm. Accessed Jan. 15, 2015.
- Wenzel RG, et al. Serotonin syndrome risks when combining SSRI/SNRI drugs and triptans: Is the FDA's alert warranted? The Annals of Pharmacotherapy. 2008;42:1692.
- Iqbal MM, et al. Overview of serotonin syndrome. Annals of Clinical Psychiatry. 2012;24:310.
- Napoletano F, et al. Sumatriptan in clinical practice: Effectiveness in migraine and the problem of psychiatric comorbidity. Expert Opinion on Pharmacotherapy. 2014;15:303.
- Rolan P. Drug interactions with triptans. CNS Drugs. 2012;26:949.
- Bonetto N, et al. Serotonin syndrome and rhabdomyolysis induced by concomitant use of triptans, fluoxetine and hypericum. Cephalalgia. 2007;27:1421.